Thunderstorm Wind, Washington
- When
- August 7, 3:15 PM EST
- Where
- Washington County, 2.33 mi NNW of Roundtop
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.700, -78.240
Power poles were blown down along Western Pike.
An upper level low near the region combined with high instability and increasing winds aloft to produce thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level low near the region combined with high instability and increasing winds aloft to produce thunderstorms, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 12:16 PM EST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 116 PM EDT Tue Aug 7 2018 .SYNOPSIS... A cold front approaching from the Ohio Valley will cross the Mid-Atlantic Wednesday. High pressure will briefly build in behind the front late this week, before a broad slow-moving area of low pressure drifts toward the area over the weekend into early next week. && .NEAR TERM /THROUGH TONIGHT/... Scattered to numerous showers and thunderstorms this afternoon are being forced by subtle height falls aloft, aided by ample (2500+ J/kg) MLCAPE. Storms have a little more motion today as mid-level flow has increased slightly, but PWATs approaching 2 inches are resulting in high rain rates. Although mid-level lapse rates remain marginal, some mid-level dry air could aid in isolated damaging wind gusts. The heavy rain may result in an isolated flood threat as well until storms diminish by about mid evening with the loss of daytime heating. A Heat Advisory is in effect for the immediate Baltimore City area until 7 PM, due to a juxtaposition of slightly hotter temperatures in the urban areas and away from somewhat denser cumulus field to the west, and higher dew point air near the Chesapeake Bay. It will be very muggy tonight with dew points near or above 70. Patchy fog is possible, but widespread dense fog seems unlikely with a fair amount of mid and high level clouds around. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Upper trough, somewhat strong for this time of year, approaches the region along with its attendant surface front. Low level convergence ahead of the front along with PVA/upper divergence ahead of the approaching trough will likely result in showers and thunderstorms developing again during the afternoon. Effective shear should increase to around 30 knots, aiding in better storm organization. Multicellular/loosely organized linear clusters with heavy rain and strong, gusty winds seem most likely after about 2 PM until 8-10 PM. Localized damaging wind gusts and isolated flooding will once again be the main threats with any stronger storms. Highs Wednesday will again be in the upper 80s and lower 90s, and when combined with the humidity (dew points in the 70s) will result in heat index values in the upper 90s to lower 100s. The front should clear the area by late evening. Saturated ground and light winds in the boundary layer below dry advection aloft may result in fog development overnight. Thursday will see lower humidity and slightly cooler temperatures (mid to upper 80s for highs, 65-70 for lows), but with the upper trough axis overhead lots of cumulus can be expected in the afternoon. Any shower development should be very limited given low level westerly/drying flow. && .LONG TERM /FRIDAY THROUGH TUESDAY/... On a Friday, a upper level shortwave will move to the south of our region. At the surface, skies should be partly cloudy becoming mostly cloudy by Friday evening. Scattered showers will be possible late on Friday. The showers should remain limited due to the light west to northwesterly flow early bringing drier air into the region. High temperatures should hover around average for this time of the year in the mid to upper 80s with some areas potentially reaching the 90 degree mark. Saturday into Sunday, a upper level trough will build into the region from the northwest eventually becoming a cut off low over the Illinois, Indiana, Ohio, Michigan and the great lakes region. That would place our region in a south to southwesterly flow that will start to transport tropical moisture into our region. GFS is indicating precipitable water values close to the two inch mark by Sunday. The increasing moisture in the region along with lift from a upper level low will lead to the potential for showers and thunderstorms in our CWA. Temperatures will be hovering in the upper 80s to lower 90s this weekend. On Monday, the closed off 500mb low will shift eastward over our region. The models are indicating that Monday will have precipitable water values in the two inch range and have the best chance for widespread showers. Temperatures should be more mild in the lower 80s with a generally light southerly flow. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Any thunderstorms that move directly over a TAF site will drop VSBY to IFR briefly this aft/eve, and again Wed (more widespread Wed aft/eve). Otherwise VFR, though patchy MVFR fog possible late tonight for outlying terminals. NAM Nest much more aggressive with fog E of Blue Ridge, but discounting for now given expected mid/high level clouds. Fog possible again Wed night. S flow AOB 10 kts thru Wed ahead of cold front during the day, light/variable at night. Front crosses west to east Wed eve. LLJ 25-30 kts at a couple thousand feet out of the W for a few hours behind the front, but likely has trouble mixing down late at night resulting in light winds at the surface. VFR expected Thu with W flow around 10 kts. On Friday, skies should remain partly cloudy with light winds out of the west to northwest. VFR conditions are expected. Saturday, scattered showers and thunderstorms will be possible with skies becoming mostly cloudy. Winds will remain light but shift out of the south to southwest. SubVFR conditions will be possible. && .MARINE... Sub SCA conditions expected through Thursday. A pressure surge could bring wind gusts close to 20 kts late Wednesday evening through early Thursday morning behind a cold front, but low confidence. Showers and thunderstorms this afternoon and evening and again Wednesday afternoon and evening could produce brief gusty winds. Skies will be partly cloudy with light winds out of the west to northwest. Scattered showers will be possible late Friday evening. Showers and thunderstorms will be possible with winds out of the south to southwest Sat-Sun. Southerly winds could lead to a longer fetch which may lead to Small Craft Advisory conditions. && .TIDES/COASTAL FLOODING... Elevated water levels are expected through early Thursday morning due to southerly winds. The flow is light so most sensitive areas should reach caution stage, but fall just short of minor flooding thresholds. However, it will be close. The highest water levels are expected with the high tide cycle during the overnight/morning high tide cycles through Thursday morning. An offshore flow will cause anomalies to drop later Thursday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...Heat Advisory until 7 PM EDT this evening for MDZ011. VA...None. WV...None. MARINE...None. && SYNOPSIS...DHOF NEAR TERM...DHOF SHORT TERM...DHOF LONG TERM...JMG AVIATION...DHOF/JMG MARINE...DHOF/JMG TIDES/COASTAL FLOODING...BJL/DHOF
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 143 PM EDT Tue Aug 7 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081745- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 143 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight There is an isolated threat for a few storms to become severe this afternoon and evening, with locally damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. A Heat Advisory is in effect for southern Baltimore County until 7 PM this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms Wednesday afternoon and evening, with damaging winds being the primary threat. Heavy rain in thunderstorms may lead to localized flooding as well. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening, and again Wednesday afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-081745- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 143 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight There is an isolated threat for a few storms to become severe this afternoon and evening, with locally damaging wind gusts being the primary threat. Isolated instances of flooding are possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms Wednesday afternoon and evening, with damaging winds being the primary threat. Heavy rain in thunderstorms may lead to localized flooding as well. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening, and again Wednesday afternoon and evening. DHOF
The Sterling radar (KLWX), 103 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
6 thunderstorm wind, 2 lightning. Local standard time, as filed.
Power poles were blown down along Western Pike.
One person was struck by lightning on Colonial Drive sheltering under a tree. They were later released from the hospital.
Six people from the set up crew of Anne Arundel County National Night Out event were struck by lightning in a field. All were released from the hospital.
Several large tree limbs were blown down on Talister Court near King Avenue.
A tree was blown down in the 6000 block of Bumpy Oak Road.
A tree was blown down near the intersection of Pomfret Road and Foxburrow Place.
A tree was blown down at the intersection of Brandywine Road and Ashbox Road. A tree was also blown down at the intersection of Cederville Road and Brandywine Road.
Multiple trees were blown down in the area of Chaneyville Road and Flint Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775023, 775021, 775022, 775028, 775024, 775025, 775026, 775027.